Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 96, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 6:14 PM MDT for 4 counties in South Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2021, 6:14 PM MDT (00:14 UTC)
- Expired
- Jul 8, 2021, 7:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Custer County, SD, Jackson County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 47 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:30 PM MDT | HAIL 2.75 | 5 N Scenic, SD | |
| Jul 8, 7:13 PM MDT | HAIL 1 | 6 Nnw Kyle, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:49 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
689
WUUS53 KUNR 090014
SVRUNR
SDC033-071-102-103-090115-
/O.NEW.KUNR.SV.W.0096.210709T0014Z-210709T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
614 PM MDT Thu Jul 8 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Custer County in southwestern South Dakota...
Northeastern Oglala Lakota County in southwestern South Dakota...
West central Jackson County in southwestern South Dakota...
Southeastern Pennington County in west central South Dakota...
* Until 715 PM MDT.
* At 613 PM MDT, a severe thunderstorm was located 6 miles south of
Owanka, or 31 miles east of Rapid City, moving southeast at 40 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Scenic around 630 PM MDT.
Other locations in the path of this severe thunderstorm include Sheep
Mountain Table, Kyle North Route Housing and Kyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4396 10283 4407 10258 4356 10187 4331 10243
TIME...MOT...LOC 0013Z 324DEG 37KT 4393 10263
HAIL...2.50IN
WIND...70MPH
$$
Eagan4 follow-up statements
011
WWUS53 KUNR 090030
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
630 PM MDT Thu Jul 8 2021
SDC033-071-102-103-090115-
/O.CON.KUNR.SV.W.0096.000000T0000Z-210709T0115Z/
Custer SD-Oglala Lakota SD-Jackson SD-Pennington SD-
630 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN CUSTER...NORTHEASTERN OGLALA LAKOTA...WEST CENTRAL
JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...
At 630 PM MDT, a severe thunderstorm was located over northwestern
Badlands National Park, or 42 miles southeast of Rapid City, moving
southeast at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Kyle and Kyle North Route Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4385 10275 4395 10245 4381 10222 4356 10187
4331 10243
TIME...MOT...LOC 0030Z 324DEG 37KT 4378 10248
HAIL...1.75IN
WIND...70MPH
$$
Eagan191
WWUS53 KUNR 090042
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
642 PM MDT Thu Jul 8 2021
SDC033-090052-
/O.CAN.KUNR.SV.W.0096.000000T0000Z-210709T0115Z/
Custer SD-
642 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4371 10258 4383 10252 4389 10236 4381 10222
4356 10187 4334 10236
TIME...MOT...LOC 0042Z 323DEG 36KT 4369 10239
$$
SDC071-102-103-090115-
/O.CON.KUNR.SV.W.0096.000000T0000Z-210709T0115Z/
Oglala Lakota SD-Jackson SD-Pennington SD-
642 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN OGLALA LAKOTA...WEST CENTRAL JACKSON AND
SOUTHEASTERN PENNINGTON COUNTIES...
At 642 PM MDT, a severe thunderstorm was located 4 miles east of
Badlands National Park, or 43 miles southwest of Philip, moving
southeast at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters. At 629 PM, trained spotters
reported baseball size hail 5 miles north-northeast of
Scenic.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Kyle, Potato Creek, Kyle North Route Housing, Badlands National Park,
Sheep Mountain Table and northwestern Pine Ridge Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4371 10258 4383 10252 4389 10236 4381 10222
4356 10187 4334 10236
TIME...MOT...LOC 0042Z 323DEG 36KT 4369 10239
HAIL...2.75IN
WIND...70MPH
$$
Eagan748
WWUS53 KUNR 090049
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
649 PM MDT Thu Jul 8 2021
SDC071-102-103-090115-
/O.CON.KUNR.SV.W.0096.000000T0000Z-210709T0115Z/
Oglala Lakota SD-Jackson SD-Pennington SD-
649 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN OGLALA LAKOTA...WEST CENTRAL JACKSON AND
SOUTHEASTERN PENNINGTON COUNTIES...
At 649 PM MDT, a severe thunderstorm was located 7 miles east of
Badlands National Park, or 43 miles southwest of Philip, moving
southeast at 40 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Kyle, Potato Creek, Kyle North Route Housing, southern Badlands
National Park and northwestern Pine Ridge Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4363 10251 4374 10242 4376 10223 4354 10191
4335 10234
TIME...MOT...LOC 0049Z 323DEG 35KT 4365 10235
HAIL...3.00IN
WIND...60MPH
$$
Eagan365
WWUS53 KUNR 090102
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
702 PM MDT Thu Jul 8 2021
SDC103-090112-
/O.CAN.KUNR.SV.W.0096.000000T0000Z-210709T0115Z/
Pennington SD-
702 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PENNINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4359 10240 4366 10227 4368 10211 4354 10191
4339 10225
TIME...MOT...LOC 0102Z 324DEG 37KT 4354 10224
$$
SDC071-102-090115-
/O.CON.KUNR.SV.W.0096.000000T0000Z-210709T0115Z/
Oglala Lakota SD-Jackson SD-
702 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN OGLALA LAKOTA AND WEST CENTRAL JACKSON COUNTIES...
At 702 PM MDT, a severe thunderstorm was located 6 miles north of
Kyle North Route Housing, or 35 miles northwest of Martin, moving
southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kyle, Potato Creek, Kyle North Route Housing, southern Badlands
National Park and northwestern Pine Ridge Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4359 10240 4366 10227 4368 10211 4354 10191
4339 10225
TIME...MOT...LOC 0102Z 324DEG 37KT 4354 10224
HAIL...1.50IN
WIND...60MPH
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:22 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 8, 5:22 PM MDT, 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Thu Jul 8 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 240 PM MDT Thu Jul 8 2021 Latest analysis shows an upper ridge over the forecast area with an upper low approaching northwest. While MLCAPE has risen to 1000-2000J/KG over western South Dakota relatively strong CIN remains over the area due to warm air aloft. Much drier air exists over northeastern Wyoming. While some towering CU has developed in the convergence zone over and to the north of the Black Hills, so far the convection has been unable to overcome the cap. May have to wait for the enhanced lift associated with the approaching upper low to initiate sustained convection. With around 50kts of 0-6km bulk shear expect some discrete long-lived supercells with very large hail and damaging wind gusts possible, especially over northwestern SD this evening. Another upper ridge crossing the area may lead to mostly dry weather during the day on Friday, with some storms possibly initiating over the Black Hills in the afternoon. The next shortwave will affect the area on Friday night, bringing good chances for showers and thunderstorms into early Saturday due to moist cyclonic flow and cold advection aloft. Shear will be sufficient for isolated severe storms late Friday afternoon and Friday evening. Temperatures will be a bit cooler than today. An upper ridge extending northward from the southwestern CONUS will keep the weather mainly dry on Sunday and Monday, with the next chances for more widespread showers and storms on Tuesday. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 517 PM MDT Thu Jul 8 2021 Isolated to scattered TSRA are expected tonight, mainly over western and central SD. Very large hail and wind gusts in excess of 50 kt will be possible this evening. There is another chance of thunderstorms on Friday afternoon. Outside of any storms, expect VFR conditions through the TAF period. && .FIRE WEATHER... Issued at 240 PM MDT Thu Jul 8 2021 .Wind gusts as high as 30 mph are still possible over parts of southern Campbell and Weston counties in northeastern Wyoming during the rest of this afternoon into early this evening, and the relative humidity will be in the teens. Critical fire weather conditions will result. The wind will diminish around 800PM this evening and the relative humidity will increase slightly as temperatures cool. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...10 AVIATION...10 FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 541 AM MDT Thu Jul 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening, mainly from northwestern through south central SD. Although coverage will be limited, any storm that develops will be capable of producing very large hail and damaging winds. Chances are low, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop again on Friday, particularly along and south of the I-90 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-091300- Southern Campbell-Weston- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected from late this morning through early this evening. See the RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-091300- Northern Campbell- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 8, 4:38 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 7 WNW NEWELL 44.77N 103.53W
07/08/2021 M1.75 INCH BUTTE SD TRAINED SPOTTER
&&
DYELocal storm report, Jul 8, 4:39 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 SW NEWELL 44.71N 103.43W
07/08/2021 M1.75 INCH BUTTE SD PUBLIC
&&
EAGANLocal storm report, Jul 8, 4:56 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL NEWELL 44.71N 103.42W
07/08/2021 E2.50 INCH BUTTE SD TRAINED SPOTTER
&&
DYELocal storm report, Jul 8, 6:00 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 14 SSE HEREFORD 44.19N 102.83W
07/08/2021 M1.75 INCH MEADE SD TRAINED SPOTTER
&&
DYELocal storm report, Jul 8, 6:06 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 8 WSW HEREFORD 44.35N 103.05W
07/08/2021 E1.00 INCH MEADE SD PUBLIC
&&
MOSEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:39 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 66 min |
| Jul 8, 6:58 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 47 min |
| Jul 8, 7:10 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 65 min |
| Jul 8, 7:42 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 63 min |
| Jul 8, 7:43 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 62 min |
| Jul 8, 8:11 PM MDT | Special Weather Statement | UNR | Bennett | 34 min |
| Jul 8, 8:32 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 58 min |
| Jul 8, 8:34 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 56 min |
| Jul 8, 9:28 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 62 min |
| Jul 8, 9:30 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 24 min |
| Jul 8, 10:25 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette | 65 min |
| Jul 8, 11:20 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 40 min |
| Jul 8, 11:56 PM MDT | Special Weather Statement | UNR | Tripp | 49 min |
| Jul 9, 3:41 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Jul 9, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 12 min |
| Jul 9, 4:10 PM MDT | Special Weather Statement | UNR | Custer | 35 min |
| Jul 9, 4:30 PM MDT | Special Weather Statement | UNR | Custer | 15 min |
| Jul 9, 4:47 PM MDT | Special Weather Statement | UNR | Custer | 28 min |
| Jul 9, 5:28 PM MDT | Special Weather Statement | UNR | Custer | 32 min |
| Jul 9, 5:41 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.